Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 5, 2003, 6:31 AM CDT for Jasper County, Newton County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 6:31 AM CDT (11:31 UTC)
- Expired
- Jul 5, 2003, 9:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 92 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2705 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1609 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 051135 FFWLOT INC073-111-051430- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 631 AM CDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... JASPER COUNTY IN NORTHWEST INDIANA NEWTON COUNTY IN NORTHWEST INDIANA * UNTIL 930 AM CDT * AT 631 AM CDT...ANOTHER AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL MOVING ACROSS NEWTON AND JASPER COUNTIES. ADDITIONAL RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED BY 800 AM CDT. THIS ADDITIONAL RAINFALL...COMBINED WITH THE 3 TO 6 INCHES OF RAIN WHICH HAS FALLEN OVER THESE COUNTIES SINCE YESTERDAY AFTERNOON...IS EXPECTED TO CAUSE FLASH FLOODING TO SMALL STREAMS AND CREEKS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF WATER. CAMPERS AND HIKERS SHOULD GET AWAY FROM CREEKS AND SMALL STREAMS AND MOVE TO HIGHER GROUND. REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4115 8736 4096 8750 4091 8704 4120 8695 $$ MERZLOCK NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:25 AM CDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 5, 2:25 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 225 AM CDT SAT JUL 5 2003 PUBLIC DISCUSSION FOR MORNING GRIDS/ZONES... SYNOPSIS...SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO SPAWN CLUSTERS OF THUNDERSTORMS ACROSS THE UPPER MISSISSPPI VALLEY AND GREAT LAKES INTO MIDWEEK. MOST OF THESE EVENTS WILL BE NOCTURNAL OR EARLY MORNING. DISCUSSION...PERSISTENT DEPRESSED WESTERLY STREAM WITH EMBEDDED IMPULSES WILL KICK OFF TSTM CLUSTERS ACROSS THE NORTHERN PLAINS DURING THE NEXT SEVERAL DAYS WITH THESE MOVING THROUGH THE SOUTHERN LAKES THEREAFTER. ONE CLUSTER NOW BOWING OUT THROUGH EASTERN IOWA WILL RUSH ACROSS NORTHERN ILLINOIS DURING THE ENXT FEW HOURS. THIS ONE SUPPORTED BY RR QUAD OF RETREATING 125KT UPPER JET PROGGED TO MOVE ACROSS UP OF MICH AND NORTHERN THUMB THIS MORNING. 700-500MB FLOW OF 25-45KTS EXPECTED DURING THESE NEXT SEVERAL EVENTS SO BOWING THREAT LIKELY TO BE THE MAIN THREAT FOR THE NEXT FEW DAYS. MODELS...WHILE ALWAYS DOUBTED IN THESE CONVECTIVE SITUATIONS... ARE VALID IN THE OVERALL PATTERN AND MAY BE RIGHT IN HAVING THESE NOCTURNAL EVENTS FOR NRN ILLINOIS. SORT OF A 24HR CYCLE. APPEARS THAT SAT NIGHT AND AGAIN SUN NIGHT MAY BE PLAGUED BY A TSTM THREAT IN THIS AREA. BY MON-TUE A MORE DEFINED AMPLIFICATION IS FORECAST WHICH SHOULD INITIATE A BETTER DEFINED SURFACE CYCLONE MOVING ACROSS THE LAKES EARLY WEDNESDAY. THIS SUGGESTS MON AND PERHAPS TUE WILL BE WARMER DAYS IN MORE SUSTAINED SW FLOW WHILE FINAL ROUND OF CONVECTION TUE NIGHT COULD BE SYNOPTICALLY ORGANIZED. TEMPS NOT VARYING MUCH NEXT SEVERAL DAYS WITH MAXS A FUNCTION OF SUNSHINE AND CLEARING BEHIND THESE CLUSTERS. CONTINUING MUGGY. WILL AVERAGE UPPER 80S OR LOW 90S MOST SPOTS NEXT 2 DAYS THEN LOW 90S OR SO MON-TUE BEFORE HEADING INTO THE UPPER 70S WED. POPS GENERALLY BROAD BRUSHED DUE TO UNCERTAINTIES IN TIMING BUT HIGHER AT NIGHT. KL .CHI...NONE .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 5, 6:00 AM CDT, 31 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-061100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT JUL 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT.
A BAND OF STRONG BUT WEAKING THUNDERSTORMS WITH LOCALLY STRONG WINDS
AND VERY HEAVY RAIN WILL MOVE OUT OF THE AREA BEFORE 800 AM. MOST OF
THE DAY SHOULD BE DRY BUT HUMID AGAIN. ANOTHER BAND OF THUNDERSTORMS
IS EXPECTED TO DEVELOP TO OUR WEST AND AFFECT NORTHERN ILLINOIS AND
NORTHWEST INDIANA AGAIN TONIGHT. A FEW OF THESE MAY BE SEVERE WITH
THE PRIMARY THREAT FROM WIND.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING. SOME OF
THESE MAY BE SEVERE. DRIER AND COOLER AIR IS EXPECTED LATER
WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FOR THE NEXT COUPLE HOURS AND
AGAIN TONIGHT.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
KLIn the hours before
Local storm report, Jul 5, 5:35 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
535 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM ST CHARLES IL 70 MPH TSTM GUST
07/05/03 KANE EVENT DURATION 10
MINUTES. REPORTED BY
OFF-DUTY NWS EMPLOYEE.Special weather statement, Jul 5, 5:50 AM CDT, 41 minutes before
ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ019-ILZ013-ILZ014-ILZ020- ILZ021-ILZ022-ILZ023-INZ001-INZ002-051110- SPECIAL WEATHER STATEMENT...COR NATIONAL WEATHER SERVICE CHICAGO IL 550 AM CDT SAT JUL 5 2003 ILZ004>006-011-012-019-051110- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE: IN ILLINOIS: BOONE...DE KALB...KANE...LAKE...LA SALLE...MCHENRY... THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB... LA SALLE...WAUKEGAN...WOODSTOCK... ILZ013-014-020>023-INZ001-002-051110- SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN ILLINOIS: COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL... IN INDIANA: LAKE IN...PORTER... THIS INCLUDES THE CITIES OF...CHICAGO...GARY...JOLIET... KANKAKEE...MORRIS...NAPERVILLE...VALPARAISO...YORKVILLE...
Local storm report, Jul 5, 5:51 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
551 AM CDT SAT JUL 05 2003
TREE DAMAGE. WINDS ESTIMATED AT 65 MPH.
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0544 AM MIDLOTHIAN IL TREE DAMAGE
07/05/03 COOK REPORTED BY STORM
SPOTTER.Special weather statement, Jul 5, 6:13 AM CDT, 18 minutes before
ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-INZ001-INZ002-051130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 613 AM CDT SAT JUL 5 2003 ILZ013-014-020>023-051130- THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE: IN ILLINOIS: COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL... THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...KANKAKEE... MORRIS...NAPERVILLE...YORKVILLE... INZ001-002-051130- SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT SATURDAY FOR THE FOLLOWING COUNTIES: IN INDIANA: LAKE IN...PORTER... THIS INCLUDES THE CITIES OF...GARY...VALPARAISO...
Local storm report, Jul 5, 6:23 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
623 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 AM CHICAGO LAWN IL 88 MPH TSTM GUST
07/05/03 COOK ALSO TREES DOWN.
MEASURED WITH HANDHELP
INSTRUMENT. REPORTED
BY PUBLIC.Local storm report, Jul 5, 6:27 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
627 AM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0521 AM LIBERTYVILLE IL 67 MPH TSTM GUST
07/05/03 LAKE LARGE TREE LIMBS, 15 FT
LONG, 3 INCH DIAMETER,
DOWN. ANEMOMETER
HEIGHT 40 FT.
REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:59 AM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 46 min |
| Jul 5, 3:14 PM CDT | Severe Thunderstorm Warning | LOT | Benton | 46 min |
Nearby
Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.